Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Tucson, AZ

August 28, 2019Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 5:09 PM MST for Graham County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 5:09 PM MST (00:09 UTC)
Expired
Aug 28, 2019, 6:00 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS55 KTWC 290009
SVRTWC
AZC009-021-290100-
/O.NEW.KTWC.SV.W.0082.190829T0009Z-190829T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
509 PM MST Wed Aug 28 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Graham County in southeastern Arizona...
  Northeastern Pinal County in southeastern Arizona...

* Until 600 PM MST.

* At 508 PM MST, a severe thunderstorm was located 9 miles east of
  San Carlos, or 28 miles east of Globe, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Carlos Reservoir.

This includes Route 70 between mile markers 272 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 11025 3325 11009 3312 11040 3319 11047
      3319 11041 3320 11040 3328 11046 3338 11044
      3340 11040 3340 11037 3344 11032
TIME...MOT...LOC 0008Z 063DEG 10KT 3333 11030 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
158 
WWUS55 KTWC 290038
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
538 PM MST Wed Aug 28 2019

AZC009-021-290100-
/O.CON.KTWC.SV.W.0082.000000T0000Z-190829T0100Z/
Graham-Pinal-
538 PM MST Wed Aug 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR WEST CENTRAL GRAHAM AND NORTHEASTERN PINAL COUNTIES...

At 538 PM MST, a severe thunderstorm was located 12 miles south of
San Carlos, or 21 miles east of Christmas, moving southwest at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
San Carlos Reservoir.

This includes Route 70 between mile markers 272 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3338 11024 3325 11012 3312 11040 3319 11047
      3319 11041 3320 11040 3328 11046 3332 11042
      3333 11039 3334 11035 3335 11029
TIME...MOT...LOC 0038Z 059DEG 7KT 3317 11040 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
134 
WWUS55 KTWC 290056
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
556 PM MST Wed Aug 28 2019

AZC009-021-290106-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-190829T0100Z/
Graham-Pinal-
556 PM MST Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES WILL EXPIRE AT 600 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3338 11024 3325 11012 3312 11040 3319 11047
      3319 11041 3320 11040 3328 11046 3332 11042
      3333 11039 3334 11035 3335 11029
TIME...MOT...LOC 0056Z 063DEG 10KT 3315 11045 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms,
especially especially this evening. Brief strong gusty winds and
locally rainfall may occur. Otherwise, scattered mainly afternoon
and evening thunderstorms can be expected Thursday into early next
week.

&&

.DISCUSSION...Isolated to scattered showers were developing this
afternoon in the mountains of southeast Arizona and along the
Mogollon Rim into the White Mountains. The upper high was situated
over southwest Arizona with a north to northeast steering flow over
the area today. An MCV spinning over Sonora, Mexico was showing up
nicely in visible satellite imagery early this afternoon. This
feature might aid in the development of thunderstorms near the
International Border this afternoon and evening. Otherwise, storms
forming in the mountains should eventually track west and southwest
into the lower deserts this evening. Areas of blowing dust will be
possible across Pinal county as outflow from thunderstorms become
organized and travel north toward Phoenix down the Santa Cruz River
Valley. Models continued to suggest a more active weather pattern
for daily thunderstorms compared to the past several days. Models
were in agreement with the upper high over southwest Arizona
transitioning to a position over the Four Corners region this coming
weekend. This position of the upper high will also favor daily
thunderstorm activity over the weekend into early next week. Given
the increasing rain chances, daytime temperatures will also begin to
moderate some through the weekend.

&&

.AVIATION...Valid through 30/00Z.
Scattered -TSRA/-SHRA across much of southeast Arizona this evening.
Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the
strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late
tonight and Thursday.

Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside
from thunderstorm gusts, surface wind variable in direction and
mainly under 12 kts. The exception is vicinity KSAD with nwly
surface wind 12-20 kts and gusts near 25 kts late this afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to perhaps numerous thunderstorms this
evening and tonight. Thereafter, a favorable flow regime combined
with adequate moisture will provide the daily cycle of mainly
afternoon and evening thunderstorms Thursday into next Tuesday.
Expect gusty and erratic winds with the stronger thunderstorms.
Otherwise, 20-foot winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 3:45 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Wed Aug 28 2019

AZZ506-507-509-511-282330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
345 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Manuel, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025
TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044

Carpenter
Special weather statement, Aug 28, 3:48 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Aug 28 2019

AZZ504-506-514-282330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2
and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072
TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087

Zell
Special weather statement, Aug 28, 3:50 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 28 2019

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
350 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kartchner Caverns State Park, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073
TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054

Carpenter
Special weather statement, Aug 28, 3:58 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Wed Aug 28 2019

AZZ504-507-514-282345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 12 miles east of Davis-Monthan Air
Force Base, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083
TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067

Zell
Special weather statement, Aug 28, 4:40 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
440 PM MST Wed Aug 28 2019

AZZ502-504-290015-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
440 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 439 PM MST, Doppler radar was tracking a strong thunderstorm near
Tucson Estates, or 11 miles south of Marana, moving southwest at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Drexel Heights, Saguaro National Park West, Valencia West,
Tucson Estates, Picture Rocks and Ryan AirField.

LAT...LON 3235 11114 3220 11102 3208 11120 3229 11134
TIME...MOT...LOC 2339Z 057DEG 5KT 3224 11116

RH
Special weather statement, Aug 28, 4:43 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST Wed Aug 28 2019

AZZ509>511-290030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
443 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles east of San Carlos, or 37 miles northwest of Safford, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bylas, Fort Thomas, Calva and San Carlos Reservoir.

LAT...LON 3337 10988 3296 10990 3315 11043 3319 11043
      3320 11040 3322 11042 3340 11040 3340 11037
      3341 11035
TIME...MOT...LOC 2343Z 020DEG 7KT 3331 11002

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:05 PM MSTFlash Flood WarningTWCPima115 min
Aug 28, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 28, 5:40 PM MSTDust Storm AdvisoryTWCPima, Pinal95 min
Aug 28, 5:41 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 28, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 28, 5:52 PM MSTSpecial Weather StatementTWCSanta Cruz53 min
Aug 28, 6:37 PM MSTSpecial Weather StatementTWCPima38 min
Aug 28, 6:51 PM MSTDust Storm AdvisoryTWCPima, Pinal54 min
Aug 28, 7:01 PM MSTSpecial Weather StatementTWCPima44 min
Aug 28, 7:15 PM MSTFlash Flood WarningTWCPima90 min
Aug 28, 7:36 PM MSTSpecial Weather StatementTWCPima39 min
Aug 28, 7:52 PM MSTAreal Flood AdvisoryTWCPima, Pinal113 min
Aug 28, 10:13 PM MSTAreal Flood AdvisoryTWCPima, Pinal92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.